News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Asthma

Question: Breathing nearly stops from exposure. Is this asthma?


 yellowwheel - Thu Jul 05, 2007 3:41 am

Hello.

Breathing nearly stops from exposure.

When I go near some specific things my chest tightens up, air way closes almost completely sounding like a laugh from "revenge of the nerds" movie or a donkey, throat gets really sore. Some things do it instantly and others slowly shut my breathing down. The only thing I can do is move away or out of that area. After I move away I return to normal after I get a few clean breaths in. Most of these things I am allergic to, flowers, my bird I had to give away because of this, even oil paint fumes and people smoking. I am other wise healthy. I take antihistamine which helps but only in some cases, not all. It is a huge problem when I am in traffic with exhaust fumes from trucks and road dust.

I was able to get a doctor to give me an albuterol inhaler and was referred to an allergist. When I use this inhaler I can breathe like never before and these exposures make my lower throat feel really strange but breathing is better than perfect for hours after use.

I took my doctors advise and went to an allergist. The allergist found allergies but said they shouldn't cause breathing problems. The allergist did not know where to send me.

Excessive exercise isn't a problem either so I kinda self ruled out asthma. Might it be asthma? Thanks.
 Marceline F, RN - Thu Jul 05, 2007 7:24 am

User avatar Dear Yellowwheel,
Breathing problems are the department of a specialty called Pulmonology, and the specialists are called Pulmonologists. From what you describe you do have serious breathing reactions to certain environmental allergens. These allergens can indeed cause something called anaphylaxis which is a life threatening reaction to a substance you come into contact with. I appreciate that you followed the referral to an allergen, and respect what may have occurred during that visit. At the same time, what you are describing in terms of "inhaled" allergens - dust, exhaust, certain other smells - even perfume or flowers can set it off!- is a very very serious reaction. Bronchospasms (your airway closing to the point you sound like a "donkey" when you breathe) especially to the degree you describe is potentially life threatening. The tiny alveoli in your lungs can also be rendered helplessly ineffective in exchanging oxygen in your lungs.The inhaler may buy you time, but you need to have a specialist evaluate you for the severity of your symptoms and put you on an ongoing regimen of medications, lifestyle management, and self-rescue techniques. I would suggest you ask your primary MD today for a referral to such a specialist!
 yellowwheel - Thu Jul 05, 2007 3:19 pm

I am trying to get an app with a Pulmonologist. Thank you for your advice.

Q1. What are the possible side effects from daily use of an albuterol inhaler 2 puffs twice every day? Even 3 times. (every 4-6 hours) (worried it won't work if used too much or can cause other problems)

Q2. If I go 2 days with out, can I use it more on the other days?

I understand this is general advice and not specific to my condition and I need an doctor to examine me and you can not know all the facts. All information is for education. With that said, are you able to answer these 2 questions above. Thank you.
 Marceline F, RN - Sat Jul 07, 2007 4:54 am

User avatar Dear yellowwheel,
For the sake of general education, yes I can answer, at least to a degree.
1. Albuterol MDI (metered dose inhaler) is a powerful medication useful to an asthmatic to help restore breathing. At the same time, its chemical method of action can cause multiple side effects such as tachycardia (fast heart rate) , nervousness, palpitations sleeplessness, tremors, headache, flushing, irritability, even chest discomfort. Sometimes frequent use of the medication can build up in the body and cause other discomforts including nausea and difficulty urinating.
2. Medications are dosed according to how fast they affect the system, how long the effect lasts, and the safe time between doses. It is never intended to store up medications that are not used today to double or triple up tomorrow. That would be "overdosing", and can have very bad end results.

The best thing is for you to ask the pulmonologist to order you the right medication - or combination of medications best suited to your need and lifestyle.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here